MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 33250360S
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that nail was implanted on (b)(6) 2018 because of a subtrochanteric femur fracture.Patient came in with broken nail.Follow-up was without any problems, however on (b)(6) 2018 the patient came in with a broken nail (right leg).
 
Additional Manufacturer Narrative
The reported event of implant breakage was confirmed.According to available information a long gamma3 nail had broken after an implantation period of approx.3 months.No deviations were found during review of the manufacturing and inspection documents (dhr).The nail was documented as faultless prior to distribution.General aspects: loads on the device produced by load bearing and the patient's activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalacia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.In this case the nail had broken in a fatigue manner.The incipient crack was found at lateral in the anterior web where intra-operative material damage had weakened the material and had caused a notch effect.Deformed edges in the bearing points at medial / inferior indicate high load application during the implantation period.As no instructions regarding post-operative weight bearing were available it could not be determined if the patient had been compliant to the surgeon¿s instructions.A medical assessment was not possible due to undated x-rays of poor quality.However, the consulted surgeon was not concerned about a revision of this kind in an overweight patient lasting around 250 minutes.From technical point of view the nail had broken in a fatigue fracture caused by intra-operative damage; most likely contributed by high load application (patient¿s weight and activity).Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated nail breakage was addressed adequately.There were no actions in place related to the reported event for the subject product.No non-conformity was identified.With available information a deficiency of the device was not verified.Intra-operative material damage was regarded as user related.In case the relevant clinical information should become available, we reserve the right to update the investigation and change the root cause.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7656885
Report Number0009610622-2018-00267
Device Sequence Number2012004
Product Code HSB
UDI-Device Identifier07613153313519
UDI-Public07613153313519
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2022
Device Catalogue Number33250360S
Device Lot NumberK0A49BF
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2018
Initial Date Received by Manufacturer 06/27/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date07/02/2018
Supplement Report FDA Received Date11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR